Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 101, NWS Austin/San Antonio, TX

June 3, 2009Medina County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jun 3, 2009, 3:51 PM CDT for Medina County, Texas. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2009, 3:51 PM CDT (20:51 UTC)
Expired
Jun 3, 2009, 4:15 PM CDT
In force
24 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Medina County, TX

The radar

The Austin/San Antonio radar (KEWX), 104 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 4:00 PM CDTHAIL 0.887 E Hondo, TXPUBLIC REPORTED HAIL ALONG COUNTRY ROAD 4581. CORRECTED TIME.
Jun 3, 4:20 PM CDTHAIL 17 E Hondo, TXPUBLIC REPORTED HAIL ALONG COUNTY ROAD 4581

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2009-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2009-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
440 J/kg
Mixed-layer CIN
-347 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 032051
SVREWX
TXC325-032115-
/O.NEW.KEWX.SV.W.0101.090603T2051Z-090603T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
351 PM CDT WED JUN 3 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MEDINA COUNTY...

* UNTIL 415 PM CDT.

* AT 351 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR NOONAN...OR
  6 MILES SOUTHWEST OF CASTROVILLE...AND MOVING SOUTH AT 20 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE PEARSON...BIRY...NATALIA...
  YANCEY AND DEVINE.

LAT...LON 2910 9882 2911 9919 2942 9912 2943 9883
TIME...MOT...LOC 2051Z 007DEG 16KT 2929 9894

$$
2 follow-up statements
000 
WWUS54 KEWX 032110
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
410 PM CDT WED JUN 3 2009

TXC325-032120-
/O.EXP.KEWX.SV.W.0101.000000T0000Z-090603T2115Z/
MEDINA TX-
410 PM CDT WED JUN 3 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MEDINA COUNTY 
WILL BE ALLOWED TO EXPIRE AT 415 PM CDT...

LAT...LON 2910 9882 2911 9919 2939 9912 2937 9886
TIME...MOT...LOC 2110Z 007DEG 16KT 2921 9896

$$
000 
WWUS54 KEWX 032059
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
459 PM CDT WED JUN 3 2009

TXC325-032115-
/O.CON.KEWX.SV.W.0101.000000T0000Z-090603T2115Z/
MEDINA TX-
459 PM CDT WED JUN 3 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN MEDINA COUNTY...

AT 400 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR NOONAN...OR 8
MILES NORTH OF DEVINE...MOVING SOUTH AT 20 MPH.

SOME LOCATIONS IN THE WARNING AREA INCLUDE BIRY...NATALIA AND YANCEY.

LAT...LON 2910 9882 2911 9919 2939 9912 2937 9886
TIME...MOT...LOC 2100Z 007DEG 16KT 2925 9895

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:22 PM CDT, 29 minutes earlier.

Area forecast discussion, Jun 3, 3:22 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
322 PM CDT WED JUN 3 2009

.DISCUSSION...
A COLD FRONT IS MOVING INTO THE HILL COUNTRY THIS AFTERNOON WITH
SHOWERS AND THUNDERSTORMS DEVELOPING ALONG AND AHEAD OF IT.
DAYTIME HEATING AND A WEAK UPPER SHORT-WAVE WILL KEEP THE POPS
GOING INTO AT LEAST THIS EVENING MOST AREAS. WILL RANGE FROM
CHANCE SOUTH WHERE BEST DYNAMICS AND MOISTURE RESIDE TO ISOLATED
NORTH WHERE FRONT WILL PASS EARLIEST. FEATURES MOVE SOUTH AND EAST
OF AREA OVERNIGHT ENDING POPS.

THE SUBTROPICAL RIDGE BUILDS INTO TEXAS THURSDAY THROUGH SATURDAY.
THE RIDGE FLATTENS SUNDAY AS A SHORT-WAVE LIFTS OUT OF THE WEST
COAST UPPER TROUGH ALLOWING FOR A WEST-SOUTHWEST FLOW ALOFT THAT
WILL PERSIST THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. ANOTHER
SHORT-WAVE WILL LIFT OUT OF THE TROUGH AROUND MIDDLE OF NEXT WEEK.
A SURFACE HIGH SETTLES INTO THE AREA THURSDAY INTO FRIDAY. A
SURFACE LOW DEVELOPS IN THE CENTRAL HIGH PLAINS ON SATURDAY AS THE
SURFACE HIGH MOVES OFF TO THE EAST WITH SOUTHERLY LOWER LEVEL FLOW
RETURNING. PWS DECREASE A LITTLE GOING INTO THIS WEEKEND, THEN
INCREASE A LITTLE NEXT WEEK. WARM MID LEVELS WILL CAP THE AIRMASS
FOR THE NEXT SEVERAL DAYS AND HAVE KEPT POPS OUT OF THE FORECAST.
HOWEVER, CAN NOT RULE OUT THE POSSIBILITY OF ISOLATED STORMS
COMING OFF THE DRYLINE OF WEST TEXAS AND THE BURRO MOUNTAINS OF
MEXICO AND MOVING INTO FAR WESTERN AREAS FROM FRIDAY AND BEYOND.

HAVE GONE SLIGHTLY WARMER THAN MAV/MEX HIGHS DUE TO SOUTHWESTERLY
850 MB FLOW MOST DAYS WHILE MAV/MEX LOWS SEEM REASONABLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              70  92  65  96  70 /  10  -    0   0   0
AUSTIN BERGSTROM INTL AIRPORT  67  91  61  95  66 /  10  -    0   0   0
NEW BRAUNFELS MUNI AIRPORT     68  93  63  95  67 /  10  -    0   0   0
BURNET MUNI AIRPORT            64  87  64  93  69 /  10  -    0  -   -
DEL RIO INTL AIRPORT           71  96  72  99  73 /  10  -   -   -   -
GEORGETOWN MUNI AIRPORT        67  90  64  93  69 /  10  -    0  -   -
HONDO MUNI AIRPORT             68  94  65  95  68 /  10  -    0   0   0
SAN MARCOS MUNI AIRPORT        67  92  63  95  67 /  10  -    0   0   0
LA GRANGE - FAYETTE REGIONAL   68  88  64  92  68 /  30  -   -    0   0
SAN ANTONIO INTL AIRPORT       70  92  66  96  71 /  10  -    0   0   0
STINSON MUNI AIRPORT           68  93  65  97  70 /  20  -    0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/25
Hazardous weather outlook, Jun 3, 6:04 AM CDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
604 AM CDT WED JUN 3 2009

TXZ171>173-183>194-202>209-217>225-228-041115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
604 AM CDT WED JUN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 3, 2:01 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
201 PM CDT WED JUN 03 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1112 PM     HAIL             3 NW BANDERA            29.76N  99.11W
06/02/2009  M0.62 INCH       BANDERA            TX   COCORAHS

            HAIL REPORTED NORTHWEST OF BANDERA.

&&

EVENT NUMBER 00645

CJM
Special weather statement, Jun 3, 2:40 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
240 PM CDT WED JUN 3 2009

TXZ204-205-220-032045-
MEDINA-BEXAR-ATASCOSA-
INCLUDING THE CITIES OF...HONDO...SAN ANTONIO...PLEASANTON
240 PM CDT WED JUN 3 2009

A CLUSTER OF STRONG THUNDERSTORMS HAS DEVELOPED BETWEEN HONDO AND
SAN ANTONIO AND WILL CONTINUE TO MOVE SOUTH AT 20 MPH. FREQUENT
LIGHTNING...WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL ARE POSSIBLE
WITH THESE STORMS. DRIVERS ON HIGHWAY 90 BETWEEN SAN ANTONIO AND
CASTROVILLE AND ON I-35 BETWEEN SAN ANTONIO AND LYTLE ARE ADVISED
TO USE ADDITIONAL CAUTION AS VERY HEAVY DOWNPOURS WILL SUDDENLY
REDUCE VISIBILITIES. RUNOFF FROM THESE STORMS MAY ALSO CAUSE
PONDING ON ROADWAYS AND INTERSECTIONS.
Special weather statement, Jun 3, 3:31 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
331 PM CDT WED JUN 3 2009

TXZ204-205-219-220-032145-
MEDINA-BEXAR-FRIO-ATASCOSA-
INCLUDING THE CITIES OF...HONDO...SAN ANTONIO...PEARSALL...
PLEASANTON
331 PM CDT WED JUN 3 2009

A CLUSTER OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHWEST
ACROSS EASTERN MEDINA AND SOUTHWESTERN BEXAR COUNTIES. FREQUENT
LIGHTNING...WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL ARE POSSIBLE
WITH THESE STORMS. DRIVERS ON HIGHWAY 90 BETWEEN SAN ANTONIO AND
HONDO AND ON I-35 BETWEEN SAN ANTONIO AND DEVINE ARE ADVISED TO
USE ADDITIONAL CAUTION AS VERY HEAVY DOWNPOURS WILL SUDDENLY
REDUCE VISIBILITIES. RUNOFF FROM THESE STORMS MAY ALSO CAUSE
PONDING ON ROADWAYS AND INTERSECTIONS.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 1:31 AM CDTAreal Flood AdvisoryEWXBurnet, Llano119 min
Jun 3, 1:38 AM CDTAreal Flood AdvisoryEWXBandera, Gillespie, Kerr112 min
Jun 3, 2:55 AM CDTAreal Flood AdvisoryEWXBexar110 min
Jun 3, 3:04 PM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Medina26 min
Jun 3, 4:13 PM CDTSevere Thunderstorm WarningEWXAtascosa, Frio16 min
Jun 3, 4:14 PM CDTSevere Thunderstorm WarningEWXFrio, Medina46 min
Jun 3, 5:24 PM CDTSevere Thunderstorm WarningEWXLavaca51 min
Jun 3, 5:36 PM CDTSevere Thunderstorm WarningEWXLavaca39 min
Jun 3, 6:10 PM CDTSevere Thunderstorm WarningEWXZavala50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.